Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 47, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 1, 2018, 6:23 PM MDT for 4 counties in South Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 2018, 6:23 PM MDT (00:23 UTC)
- Expired
- Jun 1, 2018, 7:30 PM MDT
- In force
- 67 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Dewey County, SD, Potter County, SD, Sully County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 149 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 1:53 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 881 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2593 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 5:46 PM MDT, 37 minutes earlier.
Area forecast discussion, Jun 1, 5:46 PM MDT, 37 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 646 PM CDT Fri Jun 1 2018 .UPDATE... Issued at 642 PM CDT Fri Jun 1 2018 Forecast is on track this evening with a swath of storm occurring in north central SD and spreading south and east. Still some question as to coverage as the system treks east, but will leave pops as they are for now. && .SHORT TERM...(This Evening through Saturday) Issued at 134 PM CDT Fri Jun 1 2018 Forecast challenges this afternoon through Saturday afternoon mainly revolve around severe thunderstorm chances from late this afternoon through late tonight. Currently, skies are partly to mostly sunny and temperatures are warming through the 80s, and in some areas into the 90s. Winds are strong from the southeast at 15 to 30 mph with gusts up to 45 mph. Per "right now" upper air analysis, there remains a mid-level warm air capping inversion (EML) of +11C to +13C at 700hpa over western SoDak, although a ribbon of 3500+ J/kg of ML CAPE has already developed up into western/swrn SoDak. A discernible short-wave is now showing up on water vapor imagery (far nern corner of CO) moving north-northeastward toward the northern plains region. Attached to it, the Rap Refresh model has a 70knot speed max aloft also lifting into Nebraska and South Dakota, with the left exit region aligning over a lee-side trof positioned across south central South Dakota. Some agitated cu/initial updrafts appear to be developing over that area as well. Effective deep-layer bulk shear values of 40+ knots still reside across eastern Wyoming and Montana. The surface cold frontal boundary of interest is currently situated from near the Montana/North Dakota border down into northern/northeastern Wyoming, with a lee-side trof/pseudo warm front extending down from near Buffalo, SD to between Chadron and Valentine, NE. Later this afternoon and evening all these features are progged to translate over into western and central South Dakota. There is that area of agitated CU in south central South Dakota, but still thinking convection should begin initiating, in earnest, between 4 PM CDT and 7 PM CDT along or perhaps just west of the Missouri River valley. Discrete supercells are expected, initially, with a range of severe weather types ranging from large hail and damaging winds, to perhaps an isolated tornado or two. Although, LCL heights may end up being just a tosh too high to support tornadoes this afternoon. After 7 PM CDT, the threat area begins to move over toward northeast South Dakota/west central Minnesota. The potential storm mode begins to change-over to something more like one or more line(s)/broken line(s) of storms with the severe threat becoming more of a damaging wind concern. 0-3km shear vectors (25 to 35 knots) off the Rap13 model do support some potential for qlcs meso-vorticity generation this evening, should a situation where sufficient cold-pool/shear interaction can be had. Convection should be exiting the far eastern zones by early Saturday morning. At that point, the cold front is well gone, too, leaving the whole forecast area in breezy to windy northwest winds and temperatures a solid 10 to 20 degrees cooler for the first half of the weekend. .LONG TERM...(Saturday Night through Friday) Issued at 134 PM CDT Fri Jun 1 2018 The period begins with the upper level pattern transitioning from northwest flow on Sunday to ridging by Monday. The building ridge will bring above normal temperatures into the region, with highs reaching the mid to upper 80s Monday and Tuesday. Dry conditions are expected from the second half of the weekend through at least Tuesday. Shortwaves crossing the region Wednesday through Friday will bring scattered showers and thunderstorms into the area. Even with the threat for thunderstorms, temperatures Wednesday through Friday should remain above average. && .AVIATION...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 642 PM CDT Fri Jun 1 2018 VFR conditions are expected except in the vicinity of thunderstorms. Showers and thunderstorms will move east this evening and will affect all taf sites. Gusty southeast winds will persist before shifting to the northwest on Saturday. Winds will be strong and erratic near thunderstorms and outflow boundaries this evening. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...Dorn LONG TERM...SD AVIATION...Wise
Hazardous weather outlook, Jun 1, 3:27 AM MDT, 14 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 427 AM CDT Fri Jun 1 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 427 AM CDT Fri Jun 1 2018 /327 AM MDT Fri Jun 1 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight A strong cold front is expected to spark thunderstorms this afternoon across central South Dakota, and these storms may push east during the evening hours. Severe weather is possible, with large hail and damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. LUECK
In the hours before
Local storm report, Jun 1, 5:54 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
654 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 3 NNE LITTLE EAGLE 45.72N 100.76W
06/01/2018 E1.00 INCH CORSON SD PUBLIC
WINDS ESTIMATED AT 65 TO 70 MPH.
&&
JTLocal storm report, Jun 1, 6:07 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
707 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 3 WSW INDIAN CREEK REC 45.50N 100.44W
06/01/2018 E1.00 INCH CORSON SD LAW ENFORCEMENT
&&
SDSpecial weather statement, Jun 1, 6:07 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
707 PM CDT FRI JUN 1 2018
SDZ033>035-045-048-020100-
Hughes SD-Stanley SD-Sully SD-Lyman SD-Jones SD-
707 PM CDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR JONES...SOUTHERN SULLY...
STANLEY...HUGHES AND LYMAN COUNTIES UNTIL 800 PM CDT/700 PM MDT/...
At 705 PM CDT/605 PM MDT/, Doppler radar and satellite was tracking
strong outflow winds along a line extending from near Chantier Creek
Recreation Area to near Belvidere. Movement was east at 55 mph.
Wind gusts of 50 to 55 mph out of the west will occur with this
outflow winds. Localized wind gusts to 60 mph may occur.
Locations impacted include...
Pierre, Fort Pierre, Presho, Murdo, Lyman, Blunt, Kennebec, Vivian,
Harrold, Draper, Okaton, Westover, Cedar Creek Rec Area, Fate Dam,
Spring Creek Rec Area, Brown Church, Hayes, Sansarc, Earling Hills
and Van Metre.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for central South Dakota.
LAT...LON 4370 9990 4370 10028 4374 10037 4374 10055
4377 10058 4371 10073 4383 10093 4381 10095
4385 10106 4417 10105 4417 10116 4470 10114
4469 9969 4405 9962 4375 9968 4376 9968
4367 9987
TIME...MOT...LOC 0005Z 277DEG 49KT 4448 10071 4383 10134
SRFLocal storm report, Jun 1, 6:14 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
714 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM NON-TSTM WND GST 1 NE HAYES 44.38N 101.02W
06/01/2018 M68 MPH STANLEY SD MESONET
WINDS ARE FROM AN OUTFLOW BOUNDARY.
&&
SDLocal storm report, Jun 1, 6:17 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
717 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL TRAIL CITY 45.47N 100.73W
06/01/2018 M1.50 INCH CORSON SD PUBLIC
&&
JTLocal storm report, Jun 1, 6:19 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
719 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 1 SW INDIAN MEMORIAL RE 45.56N 100.50W
06/01/2018 E0.50 INCH CORSON SD TRAINED SPOTTER
REPORTED AT GRAND RIVER CASINO & RESORT.
&&
SRFThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 6:00 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 60 min |
| Jun 1, 6:07 PM MDT | Special Weather Statement | ABR | Hughes, Jones, Lyman, Stanley | 53 min |
| Jun 1, 6:44 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 61 min |
| Jun 1, 7:03 PM MDT | Special Weather Statement | ABR | Hughes, Hyde, Sully | 57 min |
| Jun 1, 7:14 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hughes, Hyde, Lyman, Potter and 3 more | 46 min |
| Jun 1, 7:36 PM MDT | High Wind Warning | ABR | Brown, Clark, Day, Edmunds, Faulk, Hand and 3 more | 110 min |
| Jun 2, 1:56 AM MDT | Wind Advisory | ABR | Campbell, Corson, Dewey, Hughes, Jones, Lyman and 4 more | 16 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.